Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 12, 2021, 4:45 PM MDT for Wallace County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 12, 2021, 5:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.88 in
- Wind
- 50
County Wallace County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:58 PM MDT | TSTM WND GST 50 | Sharon Springs, KS | ESTIMATE WIND GUST OF 50MPH, TIME ESTIMATED OFF OF RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3412 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WWUS83 KGLD 122245
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Thu Aug 12 2021
KSZ027-122315-
Wallace KS-
445 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Wallace
County through 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Wallace
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 10171 3883 10160 3872 10187 3896 10198
TIME...MOT...LOC 2245Z 062DEG 7KT 3888 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
024What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:18 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 12, 2:18 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 218 PM MDT Thu Aug 12 2021 .SHORT TERM...(This evening through Saturday night) Issued at 218 PM MDT Thu Aug 12 2021 Across the area this afternoon, skies are mainly sunny with a few showers/storms starting to pop up along a boundary draped over the southern CWA. The area is seeing mainly 90s for temps so far, with a couple outliers in the upper 80s. Winds are north-northeast around 10-20 mph. The main wx focus for this afternoon into the evening will be thunderstorm potential, initially with the boundary to the south, and then shifting eventually with a cold front that will drop down into the area after 00z Friday, allowing for some increase in areal coverage of potential rain/storms. Models do differ as to the areal extent of expected precipitation. Have continued to align pops with highest initially south of the Interstate, then spreading north/south from there as the night progresses. Any storms that form will be slow moving giving the area the potential for locally heavy rainfall. Inverted-v sounding and DCape values from SPC analysis range from 1100-1800 j/kg suggesting that strong gusty winds(60-70 mph) are probable. Best dynamics for strong to severe storms do lie over eastern zones where SPC currently has a Marginal risk outlook. Can't rule out hail at least an inch. By Friday morning, remaining precipitation does begin to lift east- northeast as models bring in upper level ridging from the west. The remnants of the frontal boundary do linger south of the area most of Friday into the upcoming weekend. There will be chances for precip during this time as a shortwave/surface trough does interact with the front remnants. SPC does carry a Slight/Marginal risk area for portions of northeast Colorado for the potential of some severe storms Friday afternoon/evening. Hail...wind threats probable...even an isolated tornado is possible. A return to hot conditions on Saturday along with ample low level moisture with dewpts in the 60s, will help to provide decent instability for convection. For temps, highs on Friday will drop into the 80s due to expected cloud cover/precipitation. Western locales will start to see a rebound on Saturday as 90s return. Eastern areas will remain in the mid to upper 80s due to lingering clouds/rain. Overnight lows will range from the upper 50s up into the lower and mid 60s, warmest locales west of Hwy 25. .LONG TERM...(Sunday through Thursday) Issued at 106 PM MDT Thu Aug 12 2021 At the start of the period, an upper ridge continues across the western part of the CONUS, with north to northwest flow aloft. The ridge slowly progresses eastward on Sunday ahead of an upper trough digging into the Pacific Northwest. This disturbance gradually shifts the ridge east and south over the Plains, resulting in dry weather for Sunday through much of Tuesday. Meanwhile at the surface, a once stationary front slides east across the region as a warm front, further allowing temperatures to warm early next week. Chances for showers and thunderstorms return Tuesday night through Thursday when the aforementioned upper trough enters the Rockies and a cold front approaches the High Plains. Some uncertainty remains regarding the timing and strength of this trough, so some adjustments may need to be made to the forecast as this timeframe approaches. A warming trend is anticipated to start off the long term, with highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s for Tuesday. We should see a slight cool down thereafter, with highs in the low/mid 80s on Thursday. Low temperatures range in the mid 50s to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1104 AM MDT Thu Aug 12 2021 Mainly VFR conditions expected for both terminals. Some patchy smoke is possible thru 00z Friday, but may only hamper visibility down to 6sm at times. VCTS thru 00z Friday as well, especially after 21z-22z. Winds east-northeast 10-20kts. Some light/variable before 19z for KGLD, and after 12z Friday for KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Aug 12, 8:59 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 859 AM MDT Thu Aug 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to low end severe thunderstorms may occur beginning at 3 PM MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across the rest of the Tri-State Area through the afternoon and tonight. The best chance for storm activity will be along Highway 40 during the mid evening. Main threats will be wind gusts up to 70 MPH, quarter size hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Friday afternoon and evening low end severe thunderstorms may occur for the western part of the Tri-State Area. Main threats will be winds up to 60 MPH, quarter size hail, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 12, 3:54 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM CDT Thu Aug 12 2021
KSZ028-122230-
Logan KS-
454 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Logan
County through 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Scott State Lake, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10118 3876 10128 3893 10101 3872 10087
3870 10090
TIME...MOT...LOC 2154Z 140DEG 8KT 3873 10102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Local storm report, Aug 12, 3:55 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 3 E LEOTI 38.48N 101.30W
08/12/2021 E60 MPH WICHITA KS PUBLIC
ESTIMATED 50-60MPH WINDS BETWEEN CR 15 AND CR 17 EAST OF
LEOTI ALONG WITH HALF MILE VISIBILITY DUE TO HEAVY RAIN
&&
TTSpecial weather statement, Aug 12, 4:20 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
420 PM MDT Thu Aug 12 2021
COZ092-122245-
Cheyenne County CO-
420 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Boyero, or 21 miles south of Flagler, moving west at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne County County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10316 3904 10285 3886 10286 3885 10316
TIME...MOT...LOC 2220Z 092DEG 19KT 3898 10300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 12, 4:24 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
424 PM MDT Thu Aug 12 2021
KSZ027-028-122300-
Wallace KS-Logan KS-
424 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern Wallace
and western Logan Counties through 500 PM MDT/600 PM CDT/...
At 424 PM MDT/524 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Russell Springs, or 22 miles east of
Sharon Springs, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Wallace and western Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3913 10169 3913 10109 3870 10107 3870 10148
TIME...MOT...LOC 2224Z 140DEG 14KT 3887 10133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
024Local storm report, Aug 12, 4:29 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 3 E LEOTI 38.48N 101.30W
08/12/2021 E50 MPH WICHITA KS PUBLIC
ESTIMATED REPORT OF 50MPH WINDS VIA TWITTER
&&
TTSpecial weather statement, Aug 12, 4:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Thu Aug 12 2021
KSZ027-122315-
Wallace KS-
445 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Wallace
County through 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Wallace
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 10171 3883 10160 3872 10187 3896 10198
TIME...MOT...LOC 2245Z 062DEG 7KT 3888 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:09 PM MDT | Special Weather Statement | GLD | Wichita | 36 min |
| Aug 11, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 21 min |
| Aug 11, 8:00 PM MDT | Special Weather Statement | GLD | Wichita | 15 min |
| Aug 11, 8:21 PM MDT | Special Weather Statement | GLD | Wichita | 24 min |
| Aug 12, 2:21 PM MDT | Special Weather Statement | GLD | Wallace | 24 min |
| Aug 12, 2:38 PM MDT | Special Weather Statement | GLD | Greeley | 37 min |
| Aug 12, 2:58 PM MDT | Special Weather Statement | GLD | Wichita | 32 min |
| Aug 12, 3:19 PM MDT | Special Weather Statement | GLD | Gove | 26 min |
| Aug 12, 3:44 PM MDT | Special Weather Statement | GLD | Wallace | 31 min |
| Aug 12, 3:53 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 37 min |
| Aug 12, 3:54 PM MDT | Special Weather Statement | GLD | Logan | 36 min |
| Aug 12, 4:24 PM MDT | Special Weather Statement | GLD | Logan | 36 min |
| Aug 12, 4:53 PM MDT | Special Weather Statement | GLD | Sheridan | 37 min |
| Aug 12, 5:09 PM MDT | Special Weather Statement | GLD | Logan | 36 min |
| Aug 12, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 61 min |
| Aug 12, 5:46 PM MDT | Special Weather Statement | GLD | Logan | 29 min |
| Aug 12, 3:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Aug 12, 3:36 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Aug 12, 4:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Aug 12, 4:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.